Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Taken Rituxan and Nplate for low platelets. Blacking out, fever, high WBC. Any thoughts?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
I was receiving infusion treatments of Rituxan and Nplate shots once a week when needed for low blood platlets.I had no side affects for the first few treatments .A couple weeks ago I got a fever and went to the ER they said my white count was way up but could not find any infections. They keepme two days and gave me IVs saline and antibotic. Gave a chest xray and many blood test. Send me home when my white count went back to normal. A week later I took another infusion of Rituxan and started to drive home when I started to fl faint and saw everyting bright . Tryed to sto and get back to Hospitial ,but passed out and drove down the wrong way and hit another car.Luckly no was hurt. I could not remembe rwhat had happen. The Police came and talked to me
called a amblance and took my drivere license away. In the ER the ran a lot o est and did a ct of my brain and took more blood test . My white count was 0000 but they could not find any sourse of infection.They also did a ct scan of my bely area ,but all negitive. They gave me another two days of intervenos antibodtics and saline. .They were not sure what was causing this. Or why I blacked out while driving. My white count went back to normal.,so they sent me home again.There conclusion is that I had a Leukemoid reaction. Since this happen after Rituxan infusion they think it might be a reaction to the rituxan..are not sure what the problem is for sure. My hemo Dr. is going to stop the rituxan, tho I need it . They are looking for some other test to try and figure out what happen. My problem is that I lost my drivers license and need to prove to the DMV the I am stil fit to drive and this was just a drug related reaction. Any thoughts on what else could have happen.
Posted Thu, 20 Sep 2012 in Medicines and Side Effects
Answered by Dr. Prasad Akole 4 hours later
Dear friend,

Thanks for the query.

I read your story. You say you have hypertension and orthostatic hypotension?? They cannot occur together!!

Are you still on atenolol? - If Aten was on and you had orthostatic hypotension (low BP on upright position), you could faint and pass out causing the accident.

Another possibility is a transient arrhythmia - heart rhythm abnormality which reverted soon.

Since scans were normal, brain events are unlikely to be the cause.

In this instance my suggestion to you is to keep a strict blood pressure chart and stop atenolol if BP remains low or if there is significant orthostatic hypotension.

I understand your primary concern is to get back your driving licence but if blood pressure fluctuation and orthostatic hypotension is present, you should not drive as it may endanger you.

I hope to have answered your query satisfactorily. Take care and please keep me informed of your progress.

Good Luck!

May I request for your rating and review of this answer before you accept the answer and close the query (if there are no more follow up questions)?
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor